Iowa, 2023

High Wind and Strong Wind in Iowa, April 18 to 19, 2023

April 18 to 19, 2023 · NWS FSD · 3 events in 3 counties and zones

Strong non-thunderstorm winds across portions of northwest Iowa produced isolated damage during the early morning hours of April 19th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Strong non-thunderstorm winds across portions of northwest Iowa produced isolated damage during the early morning hours of April 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 18, 10:12 PM CST, 4 minutes earlier.

Area forecast discussion, Apr 18, 10:12 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1112 PM CDT Tue Apr 18 2023

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 351 PM CDT Tue Apr 18 2023

Key Messages:

1. Red Flag Warning for high fire weather concerns today, expiring
during the evening hours.

2. Chance for scattered thunderstorms this evening, with low chances
for severe weather overnight across the area.

3. Temperature roller coaster continues, with a couple chances for
precipitation prior to the weekend.

---------------------------------------------------------------------

Early afternoon water vapor imagery shows the ridge axis sliding
overhead, with southwesterly flow moving in as the trough digs off
to our west. At the surface, an area of low pressure is approaching
the region from the west with a warm front moving in out ahead of
it, resulting in warm and dry air overspreading the region. Winds
have been overachieving and have brought drier air down as well, so
did have to issue a Red Flag Warning for portions of the area along
and west of I-29.

Focus for the evening hours switches to chances for showers and
thunderstorms, though we'll likely have to wait until the later
evening hours before we see such activity. There is a small window
shortly after sunset where some of the high resolutions convection
allowing models (CAMs) do produce some showers as the low-level jet
(LLJ) starts to intensify, though most have been backing down on
that activity with subsequent model runs. The better chances for
showers and thunderstorms will come from the west, where storms are
expected to fire near the WY/SD/NE border as the mid-level wave

As these storms move eastwards, the surface inversion strengthens
which forces the storms to become elevated, with the HREF showing
1000-1500 J/kg of MUCAPE available for the storms as they move into
the region. Given 40 to 50 knots of 0-6 km shear, though probably
closer to 30-40 knots given the environment for the storms won't
include the lowest 2 km of the profile, some organized storms are
possible. Looking at the CAMs, they all generally show a broken-line
of showers and thunderstorms moving in from west to east starting
shortly before midnight for areas near Chamberlain, and given the
strong inversion in place am not inclined to think strong wind gusts
could reach the surface. Given the 1000-1500 J/kg of MUCAPE, there
is a threat for quarter to half-dollar sized hail, so that will need
to be monitored, and is appropriately covered by a marginal threat
by the storm prediction center (SPC).

A cold front will be pushing through the area from west to east
throughout the day, resulting in a couple things to keep an eye on.
First, remaining showers and thunderstorms will at first be
dwindling down throughout the morning hours on Wednesday, though
areas east of I-29 will likely see redevelopment/continuation of
showers throughout the day as the lower atmosphere remains
saturated. Second, for the morning hours, dry and breezy winds
behind the front tomorrow west of I-29 will lead to a period of
enhanced fire danger, with relative humidity values below 25%
combined with wind gusts 30 to 35 mph. As the fire threat dwindles
by the mid/late morning hours as the winds decrease combined with
the strange time-window for fire weather concerns, not issuing any
further headlines at this time.

The 500mb low stalls out over the ND/MT/Canada border, with the cold
front expected to fall across our eastern county warning area. This
is where the next round of showers and thunderstorms are expected
for the evening and overnight hours, with our second chance for
severe weather. Given the severe threat is driven by the proximity
to the front, there remains uncertainty amongst the high res CAM's
along with global models, but it looks like 1000-2000 J/kg of
CAPE/MUCAPE with 50 knots of shear will be available. Strong winds,
large hail, even a tornado will be possible with the strongest
storms, though again we'll need to see if this activity occurs in
our area or just to our east in central Iowa.

.LONG TERM...(Thursday through Tuesday)
Issued at 351 PM CDT Tue Apr 18 2023

By Thursday morning, as the main wave catches up to the cold front,
cyclogenesis leads to a strengthening low pressure system just off
to our east. This, along with our slowly meandering 500 mb low just
to our north, will continue chances for showers throughout the day.
Unfortunately given the close proximity to the low, breezy
northwesterly winds can be expected with wind gusts 30 to 40 mph
throughout the day.

We'll likely see a break in the precipitation late Thursday into
early Friday, but with wrap-around moisture reaching back down into
the area we'll likely see a round of light snow throughout the day
as temperatures dip down into the upper 30s for the morning hours.
Accumulations should remain under an inch, mostly under half an inch
for areas south of I-29, with temperatures warming again throughout
the day. Winds look to remain breezy/windy with gusts 30 to 40 mph
expected, likely resulting in reductions in visibility while snow is
falling.

Overnight into Saturday the trough axis finally moves off to our
east, though looks to stall somewhere over the Great Lakes region
through the weekend. This will keep a surface high pressure parked
to the north of the area, keeping winds from the northwest resulting
in cooler temperatures for the weekend and into next week. 40s can
again be expected for Saturday, warming up slightly into the 40s and
50s for Sunday, with the Climate Prediction Center showing the
region is favored to continue our below normal temperatures to
finish off the month of April.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1103 PM CDT Tue Apr 18 2023

Increasing convective chances and development of MVFR-IFR
ceilings and/or localized visibility restrictions are the primary
aviation concerns.

Clusters of thunderstorms moving through eastern Nebraska and
central South Dakota late this evening are converging on the
forecast area early in this TAF period, with additional scattered
development also likely out ahead of this activity. While timing
is uncertain at any specific location, have attempted to highlight
what currently appears to be the most favored window for each TAF
site. Stronger storms could produce hail, but damaging winds
appear less likely due to a stout surface-based inversion.

This initial activity likely to push northeast of the forecast
area by daybreak, but additional shower/thunderstorm development
is possible by late afternoon/evening near/east of I-29. At this
time, confidence in details of this development is low, but did
include a mention for KSUX late in the period, as northwest IA
looks be the more favored area for elevated storm development.

Increasing low level moisture beneath the inversion may result in
development of fog and/or low stratus later tonight, especially
east of a boundary that is sliding across the forecast area. These
conditions are favored east of the James River Valley by daybreak,
remaining most persistent near/east of I-29 through the end of
this TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...APT
LONG TERM...APT
AVIATION...JH
Hazardous weather outlook, Apr 18, 4:04 AM CST, 18 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
504 AM CDT Tue Apr 18 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-191015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
504 AM CDT Tue Apr 18 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop across the area
tonight. Stronger storms could produce hail to the size of quarters,
with a lesser threat of winds gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be another chance for isolated thunderstorms Wednesday
evening - mainly over northwestern Iowa. Stronger storms could
produce large hail and strong wind gusts.

Minor flooding will continue on portions of the West Fork Des Moines
River and Big Sioux River through the week ahead, while minor to
moderate flooding will continue along portions of the James River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Woodbury

When
April 18, 10:16 PM CST to 10:20 PM CST
Where
Woodbury forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

The Automated Surface Observing System (ASOS) at Sioux City (KSUX) measured a wind gust to 66 mph.

High Wind, Clay

When
April 19, 1:45 AM CST to 2:35 AM CST
Where
Clay forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Sustained winds were between 40 and 50 mph at the Automated Surface Observing System (ASOS) at Spencer (KSPW) with a peak wind gust of 68 mph.

Strong Wind, Dickinson

When
April 19, 2:00 AM CST to 3:00 AM CST
Where
Dickinson forecast zone
Measured
49 kt (56 mph) measured gust
Reported by
Mesonet
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Mesonet station FW1255 6 miles west-northwest of Fostoria measured a wind gust to 57 mph and mesonet station FW7399 2 miles west-southwest of Terril measured a wind gust to 55 mph. The county emergency manager reported a roof peeled off a mobile home in Spirit Lake, shingle damage in Superior, and damage to a hay shed and shingles 4 miles east-southeast of Orleans.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097722, 1097719, 1097715.